FDA warns about increased risk of thigh-bone fracture with bisphosphonates

November 16, 2010

FDA is requiring a labeling change and Medication Guide to warn patients and healthcare providers about the possible risk of atypical thigh-bone (femoral) fracture in patients who take bisphosphonates for the prevention and treatment of osteoporosis.

FDA is requiring a labeling change and Medication Guide to warn patients and healthcare providers about the possible risk of atypical thigh-bone (femoral) fracture in patients who take bisphosphonates for the prevention and treatment of osteoporosis.

Although it is not clear whether bisphosphonates are the cause, atypical femur fractures have been predominantly reported in patients taking bisphosphonates. At this time, the optimal duration of bisphosphonate use for osteoporosis is unknown, and FDA is highlighting this uncertainty because these fractures may be related to use of bisphosphonates for longer than 5 years, according to an FDA statement.

The labeling changes and Medication Guide will affect only those bisphosphonates approved for osteoporosis, including oral bisphosphonates such as Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and their generic products, as well as injectable bisphosphonates such as Reclast and Boniva.